Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 111, NWS Salt Lake City, UT

September 13, 2013Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 13, 2013, 5:35 PM MDT for Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2013, 5:35 PM MDT (23:35 UTC)
Expired
Sep 13, 2013, 8:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 160 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WGUS55 KSLC 132335
FFWSLC
UTC055-140230-
/O.NEW.KSLC.FF.W.0111.130913T2335Z-130914T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 PM MDT FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH
  SPECIFICALLY SULPHUR CREEK NEAR CAPITOL REEF NATIONAL PARK

* UNTIL 830 PM MDT

* AT 532 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  IS OCCURRING AT SULPHUR CREEK WITHIN CAPITOL REEF NATIONAL         
  PARK. FLOODING REMAINS A THREAT DESPITE THE FACT THAT THE HEAVY    
  RAINFALL HAS ENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER
CAN CARRY AWAY MOST VEHICLES INCLUDING SUV'S AND PICKUPS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3829 11121 3828 11121 3827 11136 3834 11136

$$

ROGOWSKI
1 follow-up statement
754 
WGUS75 KSLC 140221
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
821 PM MDT FRI SEP 13 2013

UTC055-140231-
/O.EXP.KSLC.FF.W.0111.000000T0000Z-130914T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
821 PM MDT FRI SEP 13 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT FOR SULPHUR 
CREEK IN CENTRAL WAYNE COUNTY...

SUFFICIENT TIME HAS ALLOWED DRAINAGES TO RECEDE. THERE IS THE THREAT 
OF ADDITIONAL SHOWERS OVERNIGHT.

LAT...LON 3829 11121 3828 11121 3827 11136 3834 11136

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 4:18 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 13, 4:18 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT FRI SEP 13 2013

.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHWEST
UTAH WILL LINGER ACROSS NORTHERN UTAH THROUGH SATURDAY NIGHT. THIS
LOW WILL EJECT NORTHEAST OUT OF THE STATE LATE SUNDAY...FOLLOWED
BY A DRIER AND MORE STABLE WESTERLY FLOW ALOFT EARLY NEXT WEEK.

&&

.DISCUSSION...THE WELL-DEFINED UPPER LOW OVER NORTHWEST UTAH WILL
CONTINUE TO GRIND AWAY ACROSS NORTHERN UTAH THROUGH SATURDAY NIGHT.
STRONG DYNAMIC LIFT AND INSTABILITY EVIDENT IN THE RAPID CONVECTIVE
DEVELOPMENT AROUND THE PERIPHERY OF THE UPPER LOW TODAY.
CONVECTION FOR THE MOST PART HAS BEEN GENERATING HEAVY RAIN...WITH
SOME SMALL HAIL IN THIS LIMITED SHEAR ENVIRONMENT.

SATURDAY THROUGH SATURDAY EVENING LOOKS TO BE SIMILAR TO TODAY...WITH
THE MOST INTENSE CONVECTION SHIFTING EAST WITH THE MOVEMENT OF THE
UPPER LOW CENTER. ONE LIMITING FACTOR MAY BE CLOUD COVER AND
STABLE RAIN-COOLED AIR. THIS STABLE AIR WILL LIKELY BE OVERCOME BY
DYNAMIC LIFT ASSOCIATED WITH ANY OF THE VORTICITY LOBES ROTATING
AROUND THE UPPER LOW. SOUTHERN UTAH MAY ALSO SEE A BIT MORE
CONVECTION SATURDAY AFTERNOON AS A DEGREE OR TWO COOLING IN THE
MID-LEVELS ALONG WITH LESS EARLY CLOUD COVER WOULD SUPPORT
STRONGER/DEEPER CONVECTION.

THE UPPER TROUGH EJECTING NORTHEAST INTO THE PACIFIC NORTHWEST
LATE SUNDAY WILL FUNCTION AS THE KICKER TO MOVE THE UPPER LOW OUT
OF NORTHERN UTAH SUNDAY NIGHT. A SUBSTANTIALLY DRIER/STABLE AND
STRONGER WESTERLY FLOW ALOFT WILL FOLLOW EARLY NEXT WEEK. ANY
SHORTWAVE ENERGY EMBEDDED IN THIS WESTERLY FLOW WILL FIND TOUGH
SLEDDING IN GENERATING PRECIP IN THE DRY/STABLE AIR OVER THE
FORECAST AREA. THE LATER PERIODS IN BOTH THE GFS AND ECMWF BRING
WHAT LOOKS TO BE THE FIRST COLD UPPER TROUGH THROUGH THE REGION
LATE IN THE WEEK. THE LATEST ECMWF HAS MOVED CLOSER TO THE GFS
WHICH HAS BEEN MORE CONSISTENT WITH THE COLD TROUGH. AT THIS POINT
ANY BIG CHANGE IN SENSIBLE WEATHER IS BEYOND THE CURRENT SEVEN DAY
FORECAST...BUT IT DOES APPEAR THAT CHANGES ARE A COMING SOMETIME
NEXT WEEKEND.

&&

.AVIATION...LIGHT NORTHWEST WINDS SHOULD PREVAIL AT THE SLC TERMINAL
THROUGH ABOUT 03Z. A 30 PERCENT CHANCE OF GUSTY ERRATIC WINDS EXISTS
IN THE LATE AFTERNOON AND EVENING HOURS WITH PASSING SHOWERS AND
THUNDERSTORMS. A 10 PERCENT CHANCE OF A THUNDERSTORM DIRECTLY
IMPACTING THE TERMINAL AND LOWERING CEILINGS BELOW 7000 FT IS
POSSIBLE. OTHERWISE VFR CONDITIONS WILL PREVAIL THROUGH THE TAF
PERIOD.

&&

.FIRE WEATHER...FIRE WEATHER CONCERNS ARE MINIMAL INTO NEXT WEEK
WITH HIGH HUMIDITIES AND LIGHT WINDS. THUNDERSTORMS ARE EXPECTED TO
DEVELOP STATEWIDE TOMORROW AND AGAIN SUNDAY. WETTING RAIN WILL
ACCOMPANY ALL THUNDERSTORMS. ON SUNDAY...COVERAGE WILL BE LESS
WIDESPREAD...WITH STORMS INITIALLY DEVELOPING OVER THE HIGHER
TERRAIN. SOUTHWESTERLY FLOW WILL BRING WARMER...DRIER CONDITIONS TO
THE STATE MONDAY...WITH INCREASING WINDS AHEAD OF A SYSTEM FORECAST
TO MOVE INTO THE STATE TUESDAY NIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...CONGER
FIRE WEATHER...HOSENFELD
AVIATION...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 13, 5:15 AM MDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 AM MDT FRI SEP 13 2013

UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
515 AM MDT FRI SEP 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF
THE OUTLOOK AREA TODAY THROUGH TONIGHT.

HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS AND THIS WILL
CONTINUE TO GENERATE LOCAL FLASH FLOODING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE
OUTLOOK AREA SATURDAY...ALONG WITH A THREAT OF HEAVY RAIN AND
LOCAL FLASH FLOODING. THE HEAVY RAIN THREAT WILL GRADUALLY SHIFT
INTO THE NORTHERN PORTIONS OF THE AREA DURING THIS TIME...WHILE
IT DECREASES OVER THE SOUTH.

SHOWERS WILL TAPER OFF OVER THE SOUTH LATE IN THE WEEKEND AND
OVER THE NORTH ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:05 PM MDTFlash Flood WarningSLCMillard3 hr
Sep 13, 12:32 PM MDTAreal Flood AdvisorySLCSalt Lake118 min
Sep 13, 2:47 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Sep 13, 4:09 PM MDTAreal Flood AdvisorySLCUtah3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.